A large deviation principle for empirical measures on Polish spaces: application to singular Gibbs measures on manifolds. (English. French summary) Zbl 1466.60059

Summary: We prove a large deviation principle for a sequence of point processes defined by Gibbs probability measures on a Polish space. This is obtained as a consequence of a more general Laplace principle for the non-normalized Gibbs measures. We consider four main applications: Conditional Gibbs measures on compact spaces, Coulomb gases on compact Riemannian manifolds, the usual Gibbs measures in the Euclidean space and the zeros of Gaussian random polynomials. Finally, we study the generalization of Fekete points and prove a deterministic version of the Laplace principle known as \(\Gamma \)-convergence. The approach is partly inspired by the works of Dupuis and co-authors. It is remarkably natural and general compared to the usual strategies for singular Gibbs measures.


60F10 Large deviations
60K35 Interacting random processes; statistical mechanics type models; percolation theory
82C22 Interacting particle systems in time-dependent statistical mechanics
30C15 Zeros of polynomials, rational functions, and other analytic functions of one complex variable (e.g., zeros of functions with bounded Dirichlet integral)
Full Text: DOI arXiv Euclid


[1] G. W. Anderson, A. Guionnet and O. Zeitouni. An Introduction to Random Matrices. Cambridge Studies in Advanced Mathematics118. Cambridge University Press, Cambridge, 2010. · Zbl 1184.15023
[2] T. Aubin. Some Nonlinear Problems in Riemannian Geometry. Springer Monographs in Mathematics. Springer-Verlag, Berlin, 1998. · Zbl 0896.53003
[3] C. Beltrán, N. Corral and J. G. Criado del Rey. Discrete and continuous Green energy on compact manifolds. Preprint. Available at https://arxiv.org/abs/1702.00864. · Zbl 1402.31005 · doi:10.1016/j.jat.2018.09.004
[4] G. Ben Arous and A. Guionnet. Large deviations for Wigner’s law and Voiculescu’s non-commutative entropy. Probab. Theory Related Fields108 (4) (1997) 517-542. · Zbl 0954.60029 · doi:10.1007/s004400050119
[5] G. Ben Arous and O. Zeitouni. Large deviations from the circular law. ESAIM Probab. Stat.2 (1998) 123-134. · Zbl 0916.60022 · doi:10.1051/ps:1998104
[6] R. J. Berman. Kähler-Einstein metrics emerging from free fermions and statistical mechanics. J. High Energy Phys.2011 (10) (2011) 106, 31 pp. · Zbl 1303.83009
[7] R. J. Berman. A thermodynamical formalism for Monge-Ampère equations, Moser-Trudinger inequalities and Kähler-Einstein metrics. Adv. Math.248 (2013) 1254-1297. · Zbl 1286.58010
[8] R. J. Berman. On large deviations for Gibbs measures, mean energy and gamma-convergence. Constr. Approx.48 (1) (2018) 3-30. · Zbl 1398.82034 · doi:10.1007/s00365-018-9437-3
[9] T. Bodineau and A. Guionnet. About the stationary states of vortex systems. Ann. Inst. Henri Poincaré Probab. Stat.35 (2) (1999) 205-237. · Zbl 0920.60095 · doi:10.1016/S0246-0203(99)80011-9
[10] V. S. Borkar. Probability Theory. An Advanced Course. Universitext. Springer-Verlag, New York, 1995. · Zbl 0838.60001
[11] R. Butez. Large deviations for the empirical measure of random polynomials: Revisit of the Zeitouni-Zelditch theorem. Electron. J. Probab.21 (2016) 73, 37 pp. · Zbl 1354.60026 · doi:10.1214/16-EJP5
[12] J.-B. Castéras. A mean field type flow part I: Compactness of solutions to a perturbed mean field type equation. Calc. Var. Partial Differ. Equ.53 (1-2) (2015) 221-246. · Zbl 1326.35031
[13] D. Chafaï, N. Gozlan and P.-A. Zitt. First-order global asymptotics for confined particles with singular pair repulsion. Ann. Appl. Probab.24 (6) (2014) 2371-2413. · Zbl 1304.82050 · doi:10.1214/13-AAP980
[14] P. Dupuis and R. S. Ellis. A Weak Convergence Approach to the Theory of Large Deviations. Wiley Series in Probability and Statistics: Probability and Statistics. A Wiley-Interscience Publication, New York, 1997. · Zbl 0904.60001
[15] P. Dupuis, V. Laschos and K. Ramanan. Large deviations for empirical measures generated by Gibbs measures with singular energy functionals. Preprint. Available at https://arxiv.org/abs/1511.06928. · Zbl 1422.93185 · doi:10.1007/s00498-019-0239-3
[16] D. García-Zelada. A large deviation principle for empirical measures on Polish spaces: Application to singular Gibbs measures on manifolds. Preprint. Available at https://arxiv.org/abs/1703.02680v1. · Zbl 1466.60059
[17] H.-O. Georgii. Large deviations and maximum entropy principle for interacting random fields on \(\mathbb{Z}^d \). Ann. Probab.21 (4) (1993) 1845-1875. · Zbl 0790.60031 · doi:10.1214/aop/1176989002
[18] D. Gianni and Maso. An Introduction to \(\Gamma \)-Convergence. Progress in Nonlinear Differential Equations and Their Applications8. Birkhäuser, Boston, 1993. · Zbl 0816.49001
[19] A. Hardy. A note on large deviations for 2D Coulomb gas with weakly confining potential. Electron. Commun. Probab.17 (2012) 19, 12 pp. · Zbl 1258.60027 · doi:10.1214/ECP.v17-1818
[20] F. Hiai and D. Petz. Logarithmic energy as an entropy functional. In Advances in Differential Equations and Mathematical Physics 205-221. Contemporary Mathematics217. American Mathematical Society, Providence, RI, 1998. · Zbl 0893.15011
[21] F. Hiai and D. Petz. A large deviation theorem for the empirical eigenvalue distribution of random unitary matrices. Ann. Inst. Henri Poincaré Probab. Stat.36 (1) (2000) 71-85. · Zbl 0954.60030 · doi:10.1016/S0246-0203(00)00116-3
[22] M. Mariani. A \(\Gamma \)-convergence approach to large deviations. Preprint. Available at https://arxiv.org/abs/1204.0640. · Zbl 1394.60020
[23] E. Sandier and S. Serfaty. From the Ginzburg-Landau model to vortex lattice problems. Comm. Math. Phys.313 (3) (2012) 635-743. · Zbl 1252.35034 · doi:10.1007/s00220-012-1508-x
[24] O. Zeitouni and S. Zelditch. Large deviations of empirical measures of zeros of random polynomials. Int. Math. Res. Not.2010 (20) (2010) 3935-3992. · Zbl 1206.60031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.